World Health Organisation Tuesday issued a product alert over contaminated syrup by an Indian manufacturer, warning that it is unsafe for use, especially in children, and may result in serious injury or death.
The WHO Medical Product Alert refers to a batch of substandard (contaminated) Guaifenesin syrup TG syrup identified in the Marshall Islands and Micronesia (Federated States of) and reported to WHO on April 6, 2023.
The stated manufacturer of the affected product is QP Pharmachem Ltd (Punjab, India). The stated marketer of the product is Trillium Pharma (Haryana, India). To date, neither the stated manufacturer nor the marketer have provided guarantees to WHO on the safety and quality of these products. “The substandard product referenced in this Alert is unsafe and its use, especially in children, may result in serious injury or death. Toxic effects can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death,” the alert said.
There was no immediate comment from the manufacturer on the WHO alert. Guaifenesin is an expectorant used to relieve chest congestion and the symptoms of cough.
Samples of the Guaifenesin syrup TG syrup from the Marshall Islands were analysed by quality control laboratories of the Therapeutic Goods Administration (TGA) of Australia. The analysis found that the product contained unacceptable amounts of diethylene glycol and ethylene glycol as contaminants.
The product referenced in this alert may have marketing authorisations in other countries in the Western Pacific region. It may have also been distributed, through informal markets, to other countries or regions, the alert by the global health agency said.
The alert said that Diethylene glycol and ethylene glycol are toxic to humans when consumed and can prove fatal. Who advised that if people have the affected product, they should not use it. WHO requests increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products. Increased surveillance of the informal/unregulated market is also advised. National regulatory authorities/health authorities are advised to immediately notify WHO if these substandard products are discovered in their respective country.
Manufacturers of liquid dosage forms, especially syrups that contain excipients including propylene glycol, sorbitol, and/or glycerin/glycerol, are urged to test for the presence of contaminants such as ethylene glycol and diethylene glycol before use in medicines.
Healthcare professionals should report any suspicious cases of adverse events linked to the use of these contaminated medicines to the National Regulatory Authorities/ National Pharmacovigilance Centre, it said.
Recently, questions have been raised over the quality of drugs manufactured by India-based companies.
In February, the Tamil Nadu-based Global Pharma Healthcare recalled its entire lot of eye drop allegedly linked to vision loss in the US.
Before that, India-made cough syrups were allegedly linked to children deaths in the Gambia and Uzbekistan last year.